Maine, 2003High Wind in Maine, December 15, 2003
December 15, 2003 · NWS CAR · 1 event in 1 county or zone
Strong onshore winds occurred in advance of intensifying low pressure tracking along the Maine coast. Wind gusts of 55 to 65 mph occurred for several hours.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong onshore winds occurred in advance of intensifying low pressure tracking along the Maine coast. Wind gusts of 55 to 65 mph occurred for several hours. A peak wind gust to 74 mph was reported at West Quoddy. The strong onshore winds had warmed temperatures enough so that precipitation had transitioned to mostly rain during the time of strong winds. The strongest wind gusts occurred during the morning hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Dec 15, 3:20 AM EST, 4 hours 40 minutes earlier.
Area forecast discussion, Dec 15, 3:20 AM EST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
320 AM EST MON DEC 15 2003
.SYNOPSIS...STRONG LOW PRESSURE WILL TRACK ACROSS THE GULF OF MAINE
TO NOVA SCOTIA TODAY...THEN CONTINUE MOVING NORTHEAST TONIGHT AND
TUESDAY. THE LOW WILL BRING SIGNIFICANT SNOW TO THE REGION. THE SNOW
COULD MIX WITH SLEET AND RAIN ACROSS DOWNEAST AREAS...PARTICULARLY
NEAR THE COAST.
DISCUSSION...
SHORT TERM (TONIGHT-MON):
MODELS CONSISTENT IN MOVING LOW PRESSURE ACROSS THE GULF OF MAINE
TODAY WITH HEAVY SNOW FOR THE ENTIRE CWA. WILL NOT MAKE ANY
SIGNIFICANT CHANGES TO GRIDS OR FORECAST AS NEW MODEL RUN VERY
CONSISTENT WITH PREVIOUS RUN. MID LEVEL FRONTOGENETICAL FORCING
WILL BE ACROSS ZONES 3...4...5...6 WHERE BEST SNOW BANDS WILL SETUP.
SNOW GRIDS INDICATE THE HIGHEST SNOWFALL RATES THROUGH THIS AREA WITH
AMOUNTS AROUND 20 INCHES. SNOWFALL RATES OF UP TO 2 INCHES AN HOUR AT
TIMES CAN BE EXPECTED LATER THIS MORNING THROUGH THE AFTERNOON. WITH
QPF AMOUNTS FOR BOTH THE ETA AND GFS AROUND 1.5 INCHES AND A SNOW
RATION OF AROUND 15 TO 1...SNOWFALL OF UP TO 22 INCHES STILL LOOKS
LIKE A GOOD POSSIBILITY. APPEARS WARM AIR WILL WORK INTO THE COAST
THIS MORNING CHANGING SNOW TO SLEET THAN RAIN BY MIDDAY SO
ACCUMULATIONS WILL BE CONSIDERABLY LESS ACROSS COASTAL SECTIONS BUT
STILL MOST AREAS WILL RECEIVE MORE THAN 7 INCHES BEFORE THE
CHANGEOVER. SNOW/SLEET LINE WILL MAKE IT INTO INTERIOR DOWNEAST
SOMEWHERE AROUND BANGOR. EXPECT THE LARGEST RANGE OF SNOWFALL RATES
TO OCCUR ACROSS INTERIOR DOWNEAST SECTIONS WHERE AREAS SOUTH OF
BANGOR TO BE ON THE LOW END OF THE 10 TO 20 INCHES AND NORTH OF
BANGOR CLOSER TO THE HIGH END. PROGRESSIVE MOVEMENT OF THE LOW
PRESSURE WILL BRING SNOW TO AN END ACROSS THE CWA TONIGHT FROM
SOUTHWEST TO NORTHEAST WITH NOT MUCH ACCUMULATION AFTER MIDNIGHT.
LONG RANGE (TUE-SUN):
VERY ACTIVE WEATHER PATTERN CAN BE EXPECTED THIS TIME FRAME. THE
STORM SYSTEM WILL MOVE EAST OF NOVA SCOTIA LATE TONIGHT
RESULTING IN SNOW DIMINISHING ACROSS THE AREA. A RIDGE OF HIGH
PRESSURE AT THE SURFACE AND ALOFT WILL THEN BUILD ACROSS THE AREA ON
TUESDAY BEHIND THE DEPARTING STORM SYSTEM BRINGING DRY AIR TO THE
REGION. THIS RIDGE WILL MOVE TO THE EAST TUESDAY NIGHT AND EARLY
WEDNESDAY WHILE THE NEXT STORM SYSTEM APPROACHES THE REGION. STILL
QUITE A BIT OF UNCERTAINTY WITH REGARD TO THE EVENTUAL TRACK OF THIS
SYSTEM. 12Z GFS WANTS TO TRACK THE LOW NORTH ALONG THE WESTERN MAINE
BORDER WEDNESDAY NIGHT AND THURSDAY WHICH WOULD ALLOW FOR A LOT OF
WARMING EVEN UP ACROSS THE NORTHERN AREAS. THIS WOULD BRING RAIN
POSSIBLY HEAVY TO A LARGE PORTION OF THE FORECAST AREA LATER
WEDNESDAY/WEDNESDAY NIGHT AND POSSIBLY FREEZING RAIN UP NORTH. IF
THIS SCENARIO WERE TO OCCUR FLOODING POTENTIAL WOULD HAVE TO BE
MONITORED WITH THE ANTICIPATED SNOW PACK FROM EARLIER STORM SYSTEM.
UKMET WAS EVEN FURTHER WEST WITH THE TRACK. LAST NIGHTS CANADIAN
MODEL HOWEVER WAS FURTHER SOUTH WHICH WOULD BRING THE POSSIBILITY OF
SUBSTANTIAL SNOW TO THE AREA ON THURSDAY. IN ANY EVENT BELIEVE THE
ULTIMATE TRACK COULD BE SOMEWHERE IN BETWEEN BUT A BIT FURTHER EAST
THAN INDICATED BY THE 12Z GFS. IN ANY EVENT IT APPEARS ENOUGH
COLD AIR SHOULD WRAP BACK IN LATER THURSDAY AND THURSDAY NIGHT FOR A
CHANGE BACK TO ALL SNOW EVERYWHERE. THIS SYSTEM WILL FINALLY LIFT
AWAY FROM THE REGION BY NEXT WEEKEND WITH JUST SOME LINGERING SNOW
SHOWERS FOLLOWED BY DRIER AIR LATE NEXT WEEKEND.
AVIATION...
IFR/LIFR IN SNOW AND AREAS OF BLOWING SNOW W/ CONDS SLOWLY IMPROVING LATER
TODAY KBGR AND LATE TONIGHT NRN SITES
MARINE...
WILL HOLD ONTO STORM WARNINGS FOR THIS AM THOUGH LATEST THINKING IS
STRONG GALES MAY BE MORE REPRESENTATIVE... WINDS SHOULD DROP OFF LATE AM
INTO THE AFTN AS LOW PASSES OVER THE WATERS THEN BECOME NNW AND INCREASE
TO GALES TONIGHT THROUGH EARLY TUESDAY. VISIBILITIES WILL IMPROVE
SOMEWHAT LATER THIS AM AS SNOW CHANGES TO MIXED PRECIP/RAIN THEN BACK TO
JSUT SOME LIGHT SNOW THIS AFTN. THEN SIGNIFICANT IMPROVEMENT LATER TODAY
AND TONIGHT AS PRECIP WINDS DOWN.
.CAR...WINTER STORM WARNING TODAY THROUGH MONDAY NIGHT
ZONES 1>6-10-11-15>17-29>32.
STORM WARNING IN EFFECT FOR THE COASTAL WATERS THIS MORNING.
GALE WARNING IN EFFECT FOR THE COASTAL WATERS LATE TODAY
THROUGH EARLY TUE.
SHORT TERM: FOSTER
AVIATION/MARINE: KHW
LONG TERM: DUDAHazardous weather outlook, Dec 15, 5:00 AM EST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
500 AM EST MON DEC 15 2003
MEZ001>006-010-011-015>017-029>032-151100-
CENTRAL PENOBSCOT ME-CENTRAL PISCATAQUIS ME-CENTRAL WASHINGTON ME-
COASTAL HANCOCK ME-COASTAL WASHINGTON ME-INTERIOR HANCOCK ME-
NORTHEAST AROOSTOOK ME-NORTHERN PENOBSCOT ME-NORTHERN PISCATAQUIS ME-
NORTHERN SOMERSET ME-NORTHERN WASHINGTON ME-NORTHWEST AROOSTOOK ME-
SOUTHEAST AROOSTOOK ME-SOUTHERN PENOBSCOT ME-SOUTHERN PISCATAQUIS ME-
INCLUDING THE CITIES OF...ALLAGASH...BANGOR...BAR HARBOR...
BAXTER ST PARK...BLUE HILL...BROWNVILLE JUNCTION...CARIBOU...
CHERRYFIELD...CLAYTON LAKE...DANFORTH...DEBOULLIE MOUNTAIN...
DEXTER...DOVER-FOXCROFT...EAGLE LAKE...EASTPORT...ELLSWORTH...
ESTCOURT STATION...FORT FAIRFIELD...FORT KENT...GREENVILLE...
GUILFORD...HOULTON...HOWLAND...LIMESTONE...LINCOLN...MACHIAS...
MADAWASKA...MILLINOCKET...MOUNT KATAHDIN...NEWPORT...OLD TOWN...
PATTEN...PORTAGE...PRESQUE ISLE...RIPOGENUS...SAINT PAMPHILE...
VAN BUREN AND VANCEBORO
500 AM EST MON DEC 15 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FORNORTHERN AND EASTERN MAINE.
.DAY ONE...
WINTER STORM WARNINGS ARE IN EFFECT THROUGH TONIGHT. INTENSE LOW
PRESSURE WILL MOVE THROUGH THE GULF OF MAINE TODAY AND
INTO NOVA SCOTIA TONIGHT. HEAVY SNOWFALL IS EXPECTED WITH THIS
SYSTEM WITH A MIXTURE OF SNOW AND SLEET ACROSS INTERIOR DOWNEAST
SECTIONS WITH SNOW AND SLEET CHANGING TO RAIN ALONG THE COAST. STORM
WARNING HAS BEEN ISSUED FOR THE COASTAL WATERS THIS MORNING WITH GALE
WARNING TONIGHT.
.DAYS TWO THROUGH SEVEN...
ANOTHER LOW PRESSURE SYSTEM WILL APPROACH THE REGION WEDNESDAY NIGHT
AND AFFECT THE AREA THROUGH FRIDAY. EXPECT A WINTRY MIX ACROSS
NORTHERN AND SECTION SECTIONS WITH MOSTLY RAIN ACROSS DOWNEAST AND
COASTAL SECTIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY.
FOSTER
High Wind, Coastal Washington
- When
- December 15, 8:00 AM EST to 2:00 PM EST
- Where
- Coastal Washington forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Oklahoma, December 15, 20036 injured · $180,000 · 1 event
- Winter Storm in Vermont, December 15, 2003$100,000 · 4 events
- High Wind in Texas, December 15, 2003$50,000 · 58 kt wind · 18 events
- Dust Storm and High Wind in Texas, December 15, 2003$80,000 · 52 kt wind · 4 events
- Winter Storm in Vermont, December 15, 2003$60,000 · 3 events
- Winter Storm in Vermont, December 15, 2003$60,000 · 2 events
- High Wind in Nebraska, December 15, 2003$30,000 · 4 events
- High Wind in Alaska, December 15, 2003$30,000 · 70 kt wind · 3 events
- Winter Storm in Vermont, December 15, 2003$30,000 · 2 events
- High Wind in New Mexico, December 15, 2003$30,000 · 59 kt wind · 2 events
- Winter Storm in Minnesota, December 15 to 16, 2003$20,000 · 8 events
- Winter Storm in Minnesota, December 15 to 16, 200319 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328507.